Category Archives: Medication and Kidney Disease

I am male 82 years old. I tested today for 2.0 creatinine. I have been taking for a long period of time 3mg a day of Ativan and 400 mg of Ibuprofen. Could these medicines affect the creatinine level and if so would it raise them that much? About a year ago, it was less than 1.3 and I have only tested again this year to find the high increase.

Ibuprofen can reduce kidney function and should not be taken long term.  I suspect that the abnormalities in your kidney function may be related to the ibuprofen.  I suggest that you stop this medication and then see your primary care … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

I am at stage 4 kidney disease. My question: If I take a multivitamin, like Centrum Silver, will this hurt my kidneys more?

A multiple vitamin such has Centrum is safe for patients with chronic kidney disease (CKD).

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Treatments

I have a kidney eGFR was 38. Then prescribed Metformin 500 mg 1in morning. Now my eGFR is 27. I think it’s because of metformin? Is it possible?

Metformin is a drug used to treat diabetes and should not be used with an estimated glomerular filtration rate (eGFR) less than 30 milliliters per minute per 1.73 meters squared.  Metformin may cause liver injury with a low eGFR but … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Diabetes, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects

Hi Doc, I am experiencing the symptoms of kidney disease/failure. I am in a great deal of pain. I need to see someone to address this. I am intolerant to NSAIDS ie Ibuprofen and Naproxen they make me vomit a lot. Any and all ideas on how to get this taken care of would be greatly appreciated.

If you are concerned about kidney disease, you must be examined by your physician and ask to be evaluated. I am unable to make a diagnosis based on the information that you present.  You need to see your physician for … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Treatments

My Husband has CKD stage 4. Last May 2016, he had a UTI and was prescribed trimethoprim. After 4 days he was admitted to hospital with hyperkalemia (6.4) and an acute on chronic kidney injury. He is now on a diet to keep his potassium levels satisfactory. Today his local GP has diagnosed that he has a chest infection and has prescribed amoxicillin 500mg capsules for 7 days. Is this a suitable prescription for a patient with CKD stage 4. Would it be necessary or a worthwhile procedure to have a blood test taken when he has completed the 7-day course to identify if his potassium levels have been affected? What symptoms should one look out for or what tests should be done to check if he is diabetic.

Trimethoprim is known to cause high blood potassium because it interferes with the kidney elimination of potassium.  Penicillins such as amoxicillin do not usually cause potassium problems.  Your husband’s physician should be able to determine if he is a diabetic … Continue reading

Posted in Acute Kidney Injury, Ask the Doctor, Chronic Kidney Disease, Diabetes, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments, Urinary Tract Infection/Pyelonephritis

I have recently been diagnosed with acute kidney disease. My GP has taken me off my anti-inflammatory Voltaren 75mg slow release. Before this I had been popping advil. I have a lot of arthritis and other inflammation going on and her offer of Tylenol does nothing for me. I have ordered a joint formula called Pro Flex by Naka, which does contain a form of curcumin. My doctor is not willing to discuss herbal therapy at all but a pharmacist told me I should stop taking the tumeric capsules I had started on. So I am kind of confused as to whether I can take this joint formula. I have been referred to a kidney specialist but it could take forever to get in. I also have high cholesterol but went off the drugs a couple years back due to muscle pain and cramps. Could high cholesterol cause elevated creatinine readings? I am finding it difficult without the anti-inflammatories and hope I can take this joint formula at least. Any advice would be appreciated.

Non-steroidal anti-infammatory drugs (NSAID’s) such as Advil and Votaren are associated with kidney disease and should be stopped.  Your kidney function may improve off of these NSAID’s and your physician likely wants to remeasure your kidney function off of all … Continue reading

Posted in Acute Kidney Injury, Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

My daddy is 74 yrs. old and almost almost 300 pounds. He has diabetes Type 2, COPD, congestive heart failure and has recently had pneumonia which caused a ton of fluid on his lungs. The Lasix used to help with the fluid is causing kidney failure. Is dialysis reasonable for a quality life?

The decision to start dialysis must be made by your father and a nephrologist based on the his ability to tolerate the treatment and the goals for treatment.  Your father should discuss his desires and wishes with his nephrologist and … Continue reading

Posted in Ask the Doctor, Diabetes, Dialysis, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Nephrologist, Treatments

How common is complete energy depletion in patients on dialysis? My fiance had both Polycystic kidneys removed Jan 2017. He’s been on dialysis 5 years. About 2 years ago, he started suffering from devastating energy loss. He was very active prior to kidney failure, and even for first two years. We remodeled a house and he was up and working every day. In Jan 2014, he was diagnosed with Bilateral Vestibulopathy, from an allergic reaction to Gentimycin. Since then, his equilibrium is very poor. He stumbles frequently; to the point that many people think he is drunk. His nephrologist has him on prednisone right now, which just makes him sweaty. His energy level is still low. He stays in bed until about 11 -12. He gets up, takes shower, then has to take a nap. He has lunch, then sits in couch, with computer. We cook dinner around 8pm at night. He has to sit to chop things. His only activities are literally showering, going online, food prep, and if he’s lucky, he can go grocery shopping – as long as he can use a cart to keep himself upright. (He won’t use carts for handicapped). He’s 52. I am starting to think that he may be in a depression, in addition to his medical issues. We have no physical activity between us, either. It’s very sad for me to watch him disappear.

I agree with you that this is very unusual.  I would suggest that your fiancé have further evaluation and testing.  Depression is very common in dialysis patients and in patients with chronic medical illness.  Your fiancé should ask his nephrologist … Continue reading

Posted in Ask the Doctor, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Polycystic Kidney Disease, Sexual health, Symptoms and Side Effects, Treatments

What is the best way to treat a rash associated with kidney disease? Why do I get them?

In order to treat a rash, you need a specific diagnosis as to the cause of the rash.  You need to consult with your physician for a diagnosis.  Kidney disease does not typically have rash as a symptom.  There are … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney Failure, Kidney-Related Health Questions, Medication and Kidney Disease, Symptoms and Side Effects

Kidney function at 40 and have chronic diarrhea due to gastric bypass. Have taken massive amounts of Imodium to control bowels. Was suggested by family doctor as safe. Now I find out that this can damage kidney function. What OTC medication for diarrhea is safe for my kidneys?

Imodium (loperamide) is safe for patients with kidney disease.  I am unaware of any damage that Imodium causes to kidneys.  Patients who have gastric bypass and diarrhea are prone to kidney stones and also can have kidney damage from oxaluria … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney Stones, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Symptoms and Side Effects, Treatments